Minnesota, 2022

Drought in Minnesota, January 1 to 31, 2022

January 1 to 31, 2022 · NWS DLH · 5 events in 5 counties and zones

Drought conditions persisted across much of northeastern Minnesota during the month of January with overall little change observed. The worst areas were across parts of Koochiching and northwestern Itasca counties, along with portions of Lake and Cook counties where areas of D2 Severe Drought persisted.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

Drought conditions persisted across much of northeastern Minnesota during the month of January with overall little change observed. The worst areas were across parts of Koochiching and northwestern Itasca counties, along with portions of Lake and Cook counties where areas of D2 Severe Drought persisted. Precipitation overall was generally near to below normal, but slight improvement was observed over southern Lake County where deep snowpack was in place.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Dec 31, 11:42 PM CST, 18 minutes earlier.

Area forecast discussion, Dec 31, 11:42 PM CST, 18 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
1142 PM CST Fri Dec 31 2021

.DISCUSSION...(This evening through Thursday)
Issued at 207 PM CST Fri Dec 31 2021

Summary: Cold with just a little snow sprinkled in.

Cold air is settling over Minnesota while an Fgen band crosses WI.
The latter feature should only deposit an inch or so of snow
across NW WI this afternoon.

The main story continues to be the cold wind chills which have
warranted an upgrade to wind chill warnings across MN and an
expansion of the wind chill advisories eastward in WI. Cold
temperatures are the main driver here with wind speeds remaining
largely under 10 mph. The main message here is remember to keep
an eye on anyone who ventures out this holiday season and ensure
they make it indoors safely. It should be a good radiational
cooling night tonight with fresh snow and clear skies allowing
temperatures to plummet to -30F in north central MN. Lingering
clouds over WI should limit their lower limit temperature
potential tonight. Tomorrow will be similar with less clouds over
WI, but also less wind - it'll still be a cold night where
headlines are likely, but there may be a 6 hour or so period New
Year's afternoon where wind chills will rise above -25F.

Meanwhile, lake effect snow will begin on the South Shore and
linger through Sunday giving the snow belt region several inches
of snow.

A warm up and brief break from the cold will occur early in the
week. Then, an upper level trough will bring a system through mid
week for some snow which should have some fairly high snow ratios
aka fluffy snow. Models are a little varied on their solutions,
but several inches of snow are possible.

Another cold spell arrives towards the end of the week and this
one appears as if it will linger for several days compared to the
bout that we are currently going through and also be colder too.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1142 PM CST Fri Dec 31 2021

Mostly VFR conditions across the region with the exception of HYR. At HYR, Lake
effect MVFR ceilings are expected to stream off the lake through tomorrow morning
scattering out around 12Z. Additionally, HIB may succumb to some
anthropogenic snow plumes with a 310 degree wind direction.

&&

.MARINE...
Issued at 207 PM CST Fri Dec 31 2021

High pressure with cold air moving in will build winds and
eventually seas along the South Shore and the Apostles.
Maintaining heavy freezing spray warning for 2 to 4 foot seas in
the cold air tonight into Saturday. May even be some katabatic
winds developing along the North Shore which poses a threat for
small craft advisory conditions, so maintaining advisories though
a little less confident Port Wing to Sand Island for both winds
and freezing spray given the latest model guidance, but will hold
on for now; the other locations look good.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH -21  -2 -23   1 /   0   0   0   0
INL -31  -8 -30  -1 /   0   0   0   0
BRD -24  -5 -27   2 /   0   0   0   0
HYR -17   3 -25   3 /  10   0   0   0
ASX  -8   6 -16   6 /  20  20  30  10

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...Wind Chill Advisory until noon CST Saturday for WIZ001-002-
     006>008.

MN...Wind Chill Warning until noon CST Saturday for MNZ010>012-
     018>021-025-026-033>038.

LS...Heavy Freezing Spray Warning until 11 AM CST Saturday for LSZ146-
     147-150.

&&

DISCUSSION...Wolfe
AVIATION...KSE
MARINE...Wolfe
Hazardous weather outlook, Dec 31, 4:27 PM CST, 7 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
427 PM CST Fri Dec 31 2021

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-012230-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
427 PM CST Fri Dec 31 2021

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...Tonight

Dangerous wind chills will develop across the Northland tonight
into the first part of New Year's Day with values of 30 to 45
degrees below zero across north central Minnesota with values from
20 to 35 below zero elsewhere. Wind Chill Warnings and Advisories
have been issued for tonight and Saturday morning.

Light snow is falling over northwest Wisconsin this evening. A
total of 1 to 2 inches are possible for parts of northwest
Wisconsin.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Cold temperatures and dangerous Wind Chill values are expected to
linger through the weekend before slightly warming up into early
next week. Additional Wind Chill Advisories may be needed.

.SPOTTER INFORMATION STATEMENT...

Snow spotters are requested to report their snowfall measurements
to the National Weather Service.

LSZ121-140>148-150-012230-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
427 PM CST Fri Dec 31 2021

This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.

.DAY ONE...Tonight

Gusty northwest winds will create building waves along the north
shore of Lake Superior overnight, and from Port Wing to Bayfield
through this evening. A Small Craft Advisory is in effect.

Northwest winds combined with wave heights of 2 to 4 feet near
the Apostle Islands have prompted a heavy freezing spray warning
tonight through Saturday morning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The heavy freezing spray warning continues through Saturday
morning.

Gusty winds and high waves Tuesday night and Wednesday may lead
to another Small Craft Advisory.

LE

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 drought. Local standard time, as filed.

Drought, Koochiching

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Koochiching forecast zone
Reported by
Drought Monitor
Coordinates
48.245, -93.783 (the zone’s center; the record gives no point)

Most of the county was in the D2 Severe Drought category with a sliver of D1 Moderate Drought across the far eastern portion of the county. Generally near normal precipitation was received over the course of the month and no change in the drought status was observed.

Drought, Northern Itasca

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Northern Itasca forecast zone
Reported by
Drought Monitor
Coordinates
47.510, -93.632 (the zone’s center; the record gives no point)

The far northwestern corner of northern Itasca County remained in D2 Severe Drought throughout the month with D1 Moderate Drought in place across the balance of northern Itasca County. Precipitation for the month was near to slightly below normal, but no change in the drought status was observed.

Drought, Northern Cook / Northern Lake

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Northern Cook / Northern Lake forecast zone
Reported by
Drought Monitor
Coordinates
47.670, -90.975 (the zone’s center; the record gives no point)

Much of northern Lake and Cook counties remained under D2 Severe Drought throughout January with just far western Lake County being in D1 Moderate Drought. Precipitation for the month was within a few tenths of an inch of normal with portions of eastern Cook County receiving up to a half of an inch of precipitation above normal. Precipitation at the end of December led to the trimming of the area of D2 Severe Drought across southeastern Lake County with the update on the 11th, but no further changes were observed over the remainder of the month.

Drought, Southern Lake

When
January 1, 12:00 AM CST to January 11, 6:00 AM CST
Where
Southern Lake forecast zone
Reported by
Drought Monitor
Coordinates
47.557, -91.935 (the zone’s center; the record gives no point)

The eastern half of southern Lake County remained under D2 Severe Drought to begin January with the western portion being in D1 Moderate Drought. Precipitation for the month was within a few tenths of an inch of normal and precipitation at the end of December and beginning of January led to the removal of the area of D2 Severe Drought across southern Lake County with the update on the 11th, leaving D1 Moderate Drought across the area. No further changes were seen over the remainder of the month.

Drought, Southern Cook

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Southern Cook forecast zone
Reported by
Drought Monitor
Coordinates
47.817, -90.541 (the zone’s center; the record gives no point)

All of southern Cook County remained under D2 Severe Drought to begin January. Precipitation for the month was within a few tenths of an inch of normal with portions of eastern Cook County receiving up to a half of an inch of precipitation above normal. Precipitation at the end of December and beginning of January led to the trimming of the area of D2 Severe Drought across southwestern Cook County with the update on the 11th, but no further changes were observed over the remainder of the month.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2022Every state in 2022This day in weather historyWarnings in Minnesota, January 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1004389, 1004390, 1004407, 1004409, 1004412.